Mystery solved – important drug advice.

Those of you who are regular readers of my blog will know how rough I have been feeling over the last few days. If I roll back to Thursday 25th July, this is when I first noticed the signs of my deterioration. By Monday evening I was beside myself. The symptoms included; upset tummy, hot flushes increasing to every 5-10 minutes during the day and night keeping me awake, extremely restless legs that felt like creatures were crawling up and down them causing them to twitch even in my sleep, extreme fatigue and worse of all extremely depressive thoughts. In fact I was pretty convinced I had a secondary cancer and my time was up, resulting in me spending much of my waking time in floods of tears.

On Monday evening as I lay twisting in the bed, turning the fan on and off and generally feeling my time was up, Colin suggested I try putting back on my Fentanyl patch. I only had 50mcg patches left but I stuck one of those on my arm and was asleep within ten minutes. On Tuesday morning (yesterday) I woke up feeling much better, I had more energy, felt positive and the hot flushes were reduced to about three in the whole of yesterday. It was like switch had been turned on and I was almost back to my old self. I had searched the internet for advice on how to reduce the symptoms of the menopause but nowhere did I find that using the Fentanyl patch made a difference. Then on our way down to the hospital I decided to research withdrawal symptoms of the patch and Bingo! I can’t tell you how relived and thankful I felt. There in black and white were all the symptoms I had been experiencing and numerous stories of horrific problems related to the withdrawal of this medication. Fentanyl is a potent, synthetic opioid analgesic with a rapid onset and short duration of action. It is a 100 times more potent than morphine, additionally according to Wikipedia, Fentanyl may be hundreds of times more potent than street heroin! It is regularly abused and sought after on the black market. I am quite surprised that this wasn’t clearly explained to me before I started on this medication but in hindsight I think I would have taken anything to reduce the pain I was experiencing due to the effects from the chemotherapy drug Velcade.

All of the information above slowly revealed itself to me on the way down to yesterday’s appointment with my consultant. By the time I reached the hospital a weight had been lifted from my shoulders as I felt I had a good understanding and a clear explanation as to what I had been experiencing over the last few days. The doctor agreed with me 100%. Not only that but I received the great news that there was no cancer detectable in my bones, according to my recent biopsy, and no para proteins in my blood, so I officially remain in remission. I am now a Junkie with dormant cancerous cells, a good step up from yesterdays thoughts of being near to death! Colin and I went out to dinner to celebrate last night as we both felt so relieved and elated.

This morning I am as back to as normal as I possibly could be. I shall seek the advice from my pain nurse for slowly reducing the patch, even though this is what I thought I had been doing. I did discover that there is a 12mcg patch so I won’t need to go from 25mcg to nothing. I would also strongly recommend that you carefully consider the potency of Fentanyl, (also known as Fentanil, brand names Sublimaze, Actiq, Durogesic, Duragesic, Fentora, Matrifen, Haldid, Onsolis, Instanyl, Abstral,Lazanda and others) and it’s addictive properties before starting on this drug and that you do not try to come off it without medical support.

I am really looking forward to seeing my lovely daughter and gorgeous grandson this morning and spending the day together.

Thank you, to you all for the many emails and comments wishing me well and praying for a good outcome yesterday it certainly helped and worked!

Today is going to be a good day

Deborah x

PS. Did I tell you about the time Jarvis Cocker sang to me at my party? πŸ™‚

Advertisements

14 thoughts on “Mystery solved – important drug advice.

  1. I’m so happy it went well yesterday and now you can enjoy planning your lovely holiday. Have a good day xx πŸ˜„

    • Thank you Sharon
      I think I have a couple of jugs belonging to you so pop round when you next can and stay for a cuppa.
      Deb x

  2. Moved to tears. I am so very pleased for you. Considering all that you’ve been through, am certain you’ll get through the patch withdrawal. x

  3. Hi Deborah

    I have been reading your Blog for quite a while now – I am a friend of your uncle Jack!

    I just wanted to say how much I admire your positivity and great outlook on life – not to mention of course the fact you know Jarvis Cocker!! – yes you did mention it!!

    I have a friend who has been diagnosed with Amyloidosis (sp?) and I am afraid as she lives up north she is not having the great treatment you seem to have received.

    I was delighted to read your latest Blog – that is such good news and long may you continue to improve.

    Very best wishes

    Sue

    _____

    • Thank you so much Sue. Receiving lovely comments like yours is what keeps me going. I am sorry that your friend is not receiving the excellent care she should from the NHS. If she really isn’t happy she could have a word with the Patient Advisory Liaison Service (PALS) every hospital should have them and they are there to help in such cases.
      Best Wishes
      Deborah

    • Thanks Heather It’s hard to explain how relieved I felt. When your not so busy pop round for a cuppa or cold drink. I think it’s going to be hot today x

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s